Missouri, 2008Flash Flooding and Hail in Missouri, July 24 to 25, 2008
July 24 to 25, 2008 · NWS LSX · 10 events in 9 counties and zones
A warm front moved northeastward through the area triggered numerous showers and thunderstorms causing widespread flash flooding and a few isolated severe events.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $31,000
- Crop damage
- None recorded
- Events
- 10
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A warm front moved northeastward through the area triggered numerous showers and thunderstorms causing widespread flash flooding and a few isolated severe events.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 24, 8:30 PM CST, 1 hour 20 minutes earlier.
Area forecast discussion, Jul 24, 8:30 PM CST, 1 hour 20 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE ST LOUIS MO
930 PM CDT THU JUL 24 2008
.UPDATE...
/920 PM CDT THU JUL 24 2008/
HAVE UPPED POPS TO CATEGORICAL WHERE I EXPECT TSRA TO SET UP OVER
THE NRN CWA TONIGHT. AREA OF TSRA HAS DEVELOPED QUICKLY OVER SRN
IA/NRN MO IN THE PAST TWO HOURS IN AXIS OF IMPRESSIVE 925-850MB
MOISTURE CONVERGENCE DEPICTED ON THE RUC. THIS FORCING PERSISTS
AND GRADUALLY DRIFTS EWD AHEAD OF THE SFC WARM FRONT TONIGHT. THIS
AXIS IS ALSO ALIGNED WITH THE UPPER FLOW WHICH SHOULD ALLOW FOR
TRAINING OVER THE FLASH FLOOD WATCH. ALSO HAVE INCREASE CLOUD
COVER ACCORDINGLY.
BRITT
&&
.DISCUSSION...
/432 PM CDT THU JUL 24 2008/
IT APPEARS THAT A WET PATTERN WILL DOMINATE OUR AREA INTO THE
WEEKEND. NWLY MID LEVEL FLOW WILL CONTINUE...AND WITH A VERY MOIST
ATMOSPHERE IN PLACE AT LEAST THRU THE NEXT 30HRS OR SO...IT WILL NOT
TAKE MUCH FORCING TO IGNITE NEW PCPN. FORCING FOR TONIGHT AND FRIDAY
WILL COME IN THE FORM OF A WRMFNT MOVING NEWD TOWARDS THE FA AND A
PAIR OF MCV STRUCTURES. THE FIRST OF THESE MCVS IS MOVING THRU SEWD
THRU THE FA ATTM...WHILE A SECOND WAITS ON DECK IN SERN NEBRASKA AND
IS EXPECTED TO MOVE THRU TONIGHT. GIVEN LARGE AMOUNT OF RAINFALL
THAT HAS ALREADY FALLEN (AND NEVER STOPPED IN PARTS OF NERN MO) OF 2
OR MORE INCHES AND LOW FFG VALUES...AND THE VERY EFFICIENT RAINFALL
PROCESSES IN PLACE WITH PWATS OVER 2 INCHES...NEW RAINFALL AMOUNTS
OVER AN INCH WILL NOT BE DIFFICULT TO ATTAIN WITH LOCALIZED 2 INCH
OR MORE AMOUNTS POSSIBLE. HAVE ISSUED A FFA FOR PARTS OF NERN/CNTRL
MO AND W CNTRL IL THRU 14Z. TEMPS WILL BE TRICKY TONIGHT GIVEN HOW
COOL A START WE WILL HAVE THIS EVENING. LEANED TOWARDS COOLER MOS...
BUT WITH SOME RECOVERY EXPECTED ON TEMPS THRU 6PM THIS EVENING...
WAS NOT AS GUNG-HO SINCE CLOUDS AND HI DWPTS SHOULD KEEP THINGS IN
CHECK.
FOCUS FOR PCPN SHOULD SHIFT INTO SWRN IL ON FRIDAY MORNING AND WITH
LITTLE RAINFALL RECEIVED THERE TODAY AND MUCH HIGHER FFG VALUES...
WILL TRIM THE FFA OFF HERE TO AREAS FURTHER W. NEW CONVECTION
EXPECTED TO FIRE IN THE NRN FA IN ADVANCE OF CDFNT ON FRIDAY AFTN.
THIS CONVECTION WILL THEN PUSH SWD FRIDAY NIGHT THRU MUCH OF THE
FA...ESPECIALLY THE NRN HALF. DECENT TEMP GRADIENT EXPECTED WITH
AREAS S OF THE WRMFNT OVER CNTRL MO TO PUSH AOA MOS TEMPS WHILE
AREAS IN CLOUDS AND PCPN MOST OF THE DAY N OF THE WRMFNT WILL BE AOB
MOS.
MAY SEE A BRIEF BREAK ON SATURDAY AND SATURDAY EVENING BEFORE THE
NEXT ROUND OF RAINFALL IS EXPECTED TO BEGIN LATE SATURDAY NIGHT AND
INTO SUNDAY. GOOD FORCING THRU THE COLUMN AND A VERY MOIST
ATMOSPHERE ONCE AGAIN SHOULD CONTRIBUTE TO DECENT QPF.
FOR THE EXTENDED PERIOD (SUNDAY NIGHT - THURSDAY)...MODELS ARE IN A
GENERAL CONSENSUS TO MAINTAIN NWLY FLOW OVER THE MID MS VALLEY...
BUT DIFFER TO VARYING DEGREES ON STRENGTH/AMPLIFICATION OF RIDGE
OVER THE WRN CONUS. THIS WILL ULTIMATELY IMPACT WHETHER OR NOT
DOLLY/S REMNANTS MAKE IT UP HERE AND WHETHER OR NOT WE WILL BE
IMPACTED BY NRN STREAM SHORTWAVES AS THEY CRASH ASHORE OVER THE PAC
NW AND DROP SEWD INTO THE OH VALLEY. PCPN FORECAST CONFIDENCE
THEREFORE WILL BE RATHER LOW WITH THIS FORECAST UNTIL WE GET A
BETTER HANDLE ON WHERE DOLLY/S REMNANTS ARE GOING TO GO AND HOW THIS
WILL AFFECT THE TRACK OF THE NRN STREAM WAVES. FOR NOW...DREW ON A
CONSENSUS SOLUTION AND PREVIOUS FORECAST TRENDS...WHICH WILL TRY TO
BRING DOLLY/S REMNANTS INTO THE AREA ON WEDNESDAY...AFTER TRAVERSING
THRU THE SWRN CONUS AND CNTRL PLAINS. AFTER AN INITIAL SHORTWAVE IS
EXPECTED TO AFFECT THE AREA ON SUNDAY NIGHT AND DROP A FNTL BDRY SWD
THRU THE AREA...ELY SFC FLOW WILL PERSIST THRU MUCH OF EARLY NEXT
WEEK WITH FNT STALLED TO OUR S UNTIL FNTL BDRY RISES NWD AGAIN WITH
WAVE AND POSSIBLE DOLLY REMNANTS ON WEDNESDAY BEFORE FRONT IS PUSHED
TO OUR S AGAIN. FNTL BDRY TO OUR S FOR MUCH OF THIS PERIOD SHOULD
KEEP DAYTIME HIGHS IN CHECK...AND PREFERRED TO LEAN TOWARDS 00Z GFS
ENSEMBLE MEAN VERSUS THE MUCH HOTTER OPERATIONAL GFS.
TES
&&
.AVIATION...
/553 PM CDT THU JUL 24 2008/
FOR THE 00Z TAFS...WRMFNT CURRENTLY EXTDG FM NR MCI SE THRU UNO
WILL LIFT NEWD THIS TAF FCST PD WITH SELY SFC WNDS VEERING ARND TO
A SWLY DIRECTION ON FRI. BAND OF SHRA EXTDG FM JUST S OF IRK SE
THRU STL/SUS APRS TO BE SHIFTING SLOWLY SWD EARLY THIS EVNG.
LIGHT SHRA SHOULD CONT IN STL/SUS FOR AT LEAST ANOTHER HR...WITH
THE NARROW BAND OF SHRA MOVG INTO COU THIS EVNG. UIN CEILING HAS
RISEN THE PAST HR AND SHOULD BE VFR FOR MOST OF THE EVNG. IT APRS
THAT WITH THE LLJ STRENGTHENING ACRS THE PLAINS THIS EVNG AN MCS
WILL LIKELY DVLP OVER SERN NEBRASKA AND MOVE SEWD THRU THE TAF
SITES LT TGT. WILL INCLUDE A TEMPO GRP OF TSRA IN UIN AND COU BTWN
06-10Z AND IN STL AND SUS BTWN 09-13Z. MOST OF THIS CONVECTION
SHOULD MOVE SE OF THE TAF SITES BY MID MRNG.
GKS
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...FLASH FLOOD WATCH UNTIL 9 AM CDT FRIDAY FOR AUDRAIN-BOONE-
CALLAWAY-KNOX-LEWIS-LINCOLN-MARION-MONROE-MONTGOMERY-PIKE-
RALLS-SHELBY.
IL...FLASH FLOOD WATCH UNTIL 9 AM CDT FRIDAY FOR ADAMS IL-BROWN IL-
CALHOUN IL-PIKE IL.
&&
WFO LSXHazardous weather outlook, Jul 24, 3:44 PM CST, 6 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
444 PM CDT THU JUL 24 2008
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-251200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
444 PM CDT THU JUL 24 2008
...FLASH FLOOD WATCH UNTIL 9 AM CDT FRIDAY FOR PARTS OF NORTHEAST
AND CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS...
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TONIGHT
THUNDERSTORMS ARE LIKELY TONIGHT OVER MUCH OF THE AREA. SOME OF THE
STORMS WILL BE CAPABLE OF PRODUCING LOCALLY HEAVY RAINFALL...AND
HAIL UP TO PENNY SIZE. A FLASH FLOOD WATCH IS IN EFFECT FOR
TONIGHT FOR PARTS OF NORTHEAST AND CENTRAL MISSOURI AS WELL AS
WEST CENTRAL ILLINOIS. FOR FURTHER INFORMATION...PLEASE REFER TO
THE WATCH PRODUCT.
.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
THE CHANCE FOR THUNDERSTORMS CONTINUES ON FRIDAY. SOME OF THE
STORMS MAY ALSO BE STRONG 0R SEVERE ACROSS CENTRAL AND EASTERN
MISSOURI AND WEST CENTRAL ILLINOIS PRODUCING STRONG WINDS...
HAIL...AND LOCALLY HEAVY RAINFALL. A FLASH FLOOD WATCH IS IN
EFFECT FOR TONIGHT FOR PARTS OF NORTHEAST AND CENTRAL MISSOURI
AS WELL AS WEST CENTRAL ILLINOIS. FOR FURTHER INFORMATION...PLEASE
REFER TO THE WATCH PRODUCT.
THE COMBINATION OF HOT WEATHER AND HUMIDITY IS EXPECTED TO PUSH
HEAT INDICES IN THE CITY OF ST. LOUIS TO AROUND 100 DEGREES ON
SATURDAY AFTERNOON.
THE CHANCE FOR THUNDERSTORMS WILL RETURN LATE ON SATURDAY NIGHT
AND CONTINUE INTO SUNDAY NIGHT. ADDITIONAL THUNDERSTORMS WILL BE
POSSIBLE ON WEDNESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS POSSIBLE FOR PARTS OF NORTHEAST AND CENTRAL
MISSOURI AS WELL AS WEST CENTRAL ILLINOIS TONIGHT DUE TO THE
POTENTIAL FOR LARGE HAIL PRODUCING STORMS. SPOTTERS ARE ENCOURAGED
TO REPORT HEAVY RAINFALL OR ANY FLOODING TO THE NATIONAL WEATHER
SERVICE.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
TES
Event by event
8 flash flood, 1 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Shelby
- When
- July 24, 9:50 PM CST
- Where
- Shelby County, Shelbyville
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 39.800, -92.050
Thunderstorm winds snapped off a large tree at its base and blew down numerous large tree limbs. Also, a carport was destroyed.
Flash Flood, Shelby
- When
- July 24, 11:00 PM CST to July 25, 9:15 AM CST
- Where
- Shelby County, 3.57 mi W of Maud to 1.36 mi WSW of Cherry Box
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.620, -92.287
Over 5 inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded and closed for a time including U.S. Highway 36 east of Letner and east of Shelbina. Also, Highway 15 was closed in spots, Highway 151 was closed north of Clarence and Routes N, J, AA and K were closed in spots. Several motorists had to be rescued after driving into water over 18 inches deep on U.S. Highway 36 east of Shelbina.
Flash Flood, Monroe
- When
- July 25, 12:00 AM CST to 9:15 AM CST
- Where
- Monroe County, 0.46 mi NNE of Woodlawn to 0.29 mi S of Middle Grove
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.586, -92.217
Between 3 and 5 inches of rain fell onto already saturated soils causing flash flooding. Numerous roads were flooded and several vehicles were stranded in the flood waters requiring water rescues.
Flash Flood, Ralls
- When
- July 25, 12:00 AM CST to 11:45 AM CST
- Where
- Ralls County, 2.64 mi W of Hutchinson to 3.52 mi ESE of Liberty Hall
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.347, -91.699
Between 4 and 6 inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Numerous roads were flooded including Highway 19 southwest of Center and Route B south of Perry. There was severe flooding on Lick Creek which washed away several large unoccupied camping trailers. One business in the area was inundated by 4 feet of water from Lick Creek in the office and shop area. Also, the water washed away around 140 boats from the business, though most only sustained minor damage from the flood waters. About 20 boats were severely damaged or destroyed. A nearby home was flooded as well. Highway 19 was closed due to 2 to 3 feet of water flowing over it southwest of Center. Two men had to be rescued from a tree after they drove into these flood waters and their vehicle was swept off Highway 19 near Route EE.
Flash Flood, Knox
- When
- July 25, 3:00 AM CST to 9:15 AM CST
- Where
- Knox County, 4.82 mi W of Greensburg Dromey Ar to 2.67 mi SW of Locust Hill
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 40.274, -92.311
Between 3 and 5 inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Numerous roads were flooded including State Route 15 east of Novelty.
Flash Flood, Pike
- When
- July 25, 3:00 AM CST to 11:45 AM CST
- Where
- Pike County, 2.94 mi SSE of Estes to 0.63 mi S of Gazette
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.189, -91.207
Between 3 and 5 inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Numerous roads were flooded and closed for a time including...Highway 154 west of Curryville, Route M south of Curryville, Route V and Route Y.
Flash Flood, Audrain
- When
- July 25, 3:00 AM CST to 11:45 AM CST
- Where
- Audrain County, 4.31 mi SSW of Thompson to 2.51 mi SE of Scotts Corner
- Cause
- Heavy Rain
- Property damage
- $31,000
- Reported by
- Law Enforcement
- Coordinates
- 39.121, -92.008
Between 4 and 5 inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Numerous roads were flooded including Highway 54 in various places between Vandalia and Mexico.
Flash Flood, Marion
- When
- July 25, 6:00 AM CST to 9:15 AM CST
- Where
- Marion County, 1.43 mi NE of Cherrydell to 1.89 mi SSW of Warren
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 39.897, -91.835
Between 3 and 5 inches of rain fell in a short amount of time onto already saturated soils causing flash flooding. Numerous roads were flooded including Route J near the Marion/Shelby county line.
Flash Flood, Boone
- When
- July 25, 6:30 AM CST to 11:00 AM CST
- Where
- Boone County, 3.74 mi ENE of Sturgeon to 1.64 mi NNE of Hallsville
- Cause
- Heavy Rain
- Reported by
- Newspaper
- Coordinates
- 39.241, -92.212
Between 3 and 5 inches of rain fell in a short amount of time on already saturated soils causing flash flooding. Numerous roads in the Centralia area were flooded.
Hail, Moniteau
- When
- July 25, 5:43 PM CST
- Where
- Moniteau County, 0.63 mi SSE of Mc Girk
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 38.611, -92.477
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flood in New Hampshire, July 24, 20081 death · 2 injured · $2.0 million · EF2 · 10 events
- Hail and Lightning Strike in Colorado, July 24, 20082 deaths · 0.75 in hail · 2 events
- Flash Flooding and Flooding in Iowa, July 24 to 25, 2008$1.8 million · 33 events
- Flash Flooding and Flooding in Missouri, July 24 to 31, 2008$800,000 · 29 events
- Tornadoes and Flash Flood in Texas, July 24, 2008$815,000 · EF0 · 6 events
- Flash Flooding and Hail in New York, July 24 to 25, 2008$390,000 · 1 in hail · 7 events
- Lightning Strike in Florida, July 24, 2008$431,000 · 1 event
- Flooding in Iowa, July 24 to 31, 2008$230,000 · 3 events
- Flooding in Vermont, July 24, 2008$150,000 · 5 events
- Flash Flood in Massachusetts, July 24, 2008$150,000 · 1 event
- Hail and Damaging Wind in South Dakota, July 24, 2008$50,000 · 1.75 in hail · 6 events
- Flash Flooding and Hail in New York, July 24, 2008$30,000 · 50 kt wind · 6 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 128081, 128117, 128121, 128130, 128137, 128138, 128140, 128141, 128265, 128087.